I have a question concerning my chances of pregnancy. I was taking regular birth control, but stopped taking them when I was on antibiotics for a throat infection. After a day from my last antibiotic, I restarted my birth control, and I understand I need to wait seven days for it to kick it.

However, the fourth day I had intercourse with my partner and used condoms. We made sure nothing slipped and no condom broke to my knowledge. But he accidentally touched the outside of my private with possible seminal fluid. I had emergency contraception from a previous experience and decided to take it after 28 hours of the incident. The next day, I woke up with an increased amount of white discharge, breast tenderness, clumpy pale yellow cervical mucus (sticky and somewhat stretchy) and I became highly concerned if I ovulated.


It’s hard to know if you truly ovulated without knowing where you were in your cycle at the time you stopped the birth control and at the time you had intercourse. It is not typically recommended to stop your birth control when given an antibiotic for an upper respiratory infection. If you are interested in longer term birth control options where you don’t have to worry about taking a daily pill, please talk to your women’s health physician about some of the alternatives including the IUD, Depot-Provera or the subdermal contraceptive implant.

If you are still having persistent symptoms of breast tenderness and vaginal discharge, please follow up with your women’s health physician or primary care physician to rule out infection as these are not common side effects of emergency contraception. And if you think you are pregnant, you should see your physician.

All My Best,
Speaking of Women's Health Nurse

December 12, 2018 at 9:41am